Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 47, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Jun 19, 2017, 1:20 PM MDT for Otero County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2017, 1:20 PM MDT (19:20 UTC)
- Expired
- Jun 19, 2017, 2:00 PM MDT
- In force
- 40 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 43 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 876 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 2415 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
102
WUUS54 KEPZ 191920
SVREPZ
NMC035-192000-
/O.NEW.KEPZ.SV.W.0047.170619T1920Z-170619T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
120 PM MDT MON JUN 19 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Northern Otero County in south central New Mexico...
* Until 200 PM MDT
* At 120 PM MDT, a severe thunderstorm was located near Apache
Summit, or near Mescalero, moving north at 10 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Ruidoso...
Mescalero...
Apache Summit...
and Lake Mescalero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3331 10572 3331 10560 3310 10559 3308 10581
3339 10588 3339 10573
TIME...MOT...LOC 1920Z 172DEG 20KT 3317 10571
HAIL...1.00IN
WIND...<50MPH
$$
LANEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 4:14 AM MDT, 9 hours 6 minutes earlier.
Area forecast discussion, Jun 19, 4:14 AM MDT, 9 hours 6 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 414 AM MDT Mon Jun 19 2017 .SYNOPSIS... East breezes will continue to bring in low level moisture today which will allow thunderstorms to develop this afternoon and evening and again on Tuesday. Storms will be more numerous over higher terrain. Strong gusty winds will occur near the storms while rainfall amounts will be light. Temperatures will be above normal. The weather will dry out and heat up Wednesday and especially Thursday and Friday, when the hottest temperatures so far this year are expected. The weekend will bring a backdoor front, more thunderstorm potential and temperatures lowering to near normal. && .DISCUSSION... The weak backdoor front delivered low level moisture and trimmed a few degrees off the max temps (though still above normal). Additional moisture is expected today with increased thunderstorm activity, though the upper high will try to spoil the party with warm temps aloft. Storms will likely be high based and produce little rainfall along with microbursts. Should be a repeat Tuesday though the low level southeast flow will weaken somewhat. The upper high persists through the week while the surface ridging backs off and surface troughing takes over to our northeast. This will send lowland temps (both max and min temps) into heat advisory territory Wednesday through Friday per MEX guidance, Thursday through Saturday per ECX guidance. I will side with the MEX (GFS) timing for now. Meanwhile few if any storms will develop during this period as drier air will prevail. Unfortunately the flow will reverse and spread fire smoke over most of the area, especially if we get new fire starts from lightning strikes the next couple of days. Heat (certainly) and smoke (possibly)...not a healthy situation. Ah, but another significant upper trough passing to our north promises to send another backdoor front our way next weekend, more significant than the current one. The models are indicating better cooling (down to normal) and even more thunderstorms. We'll take it, even if it's not a monsoon pattern yet. && .AVIATION...Valid 18/12Z-19/12Z...VFR conditions through 18Z...then SCT MTN/ISOLD LOWLAND -TSRA AFT 19Z. Winds 110-160/10-15KT. && .FIRE WEATHER... Southeast breezes will become light by this afternoon. Low level moisture brought in from the east yesterday along with a very weak short wave sliding southward nearby will result in scattered mountain and isolated lowland storms today. Similar coverage is expected Tuesday. Dry lightning...strong downburst wind gusts exceeding 40 mph and dense lowland blowing dust will be the main impacts with this activity. Aloft...high pressure will continue to dominate the weather for the region...limiting storm growth potential and resulting in poor night time night time vent rates by midweek. More significant smoke impacts will return to the Gila region with even hotter weather later this week. && .PRELIMINARY POINT TEMPS/POPS... El Paso 101 75 102 76 / 20 20 0 0 Sierra Blanca 96 70 97 71 / 20 20 0 0 Las Cruces 99 70 100 72 / 10 20 0 0 Alamogordo 98 68 99 70 / 20 30 10 10 Cloudcroft 75 53 77 56 / 30 30 20 20 Truth or Consequences 99 71 100 73 / 20 20 20 20 Silver City 94 66 95 68 / 20 30 30 30 Deming 101 70 102 70 / 0 20 0 0 Lordsburg 102 72 103 71 / 0 20 0 10 West El Paso Metro 100 74 101 76 / 20 20 0 0 Dell City 98 67 100 69 / 20 20 0 0 Fort Hancock 100 72 102 73 / 20 20 0 0 Loma Linda 94 70 95 72 / 20 20 0 0 Fabens 101 73 101 74 / 20 20 0 0 Santa Teresa 100 72 101 72 / 20 20 0 0 White Sands HQ 98 73 99 75 / 20 20 0 0 Jornada Range 99 69 100 71 / 20 20 0 0 Hatch 101 69 102 71 / 10 20 0 0 Columbus 102 72 103 73 / 0 20 0 0 Orogrande 98 72 100 74 / 20 20 0 0 Mayhill 82 56 85 60 / 30 30 20 20 Mescalero 84 56 86 59 / 30 30 20 20 Timberon 83 57 84 60 / 30 30 20 20 Winston 92 61 93 63 / 20 30 40 30 Hillsboro 97 66 97 67 / 20 30 30 20 Spaceport 100 67 101 68 / 10 20 0 10 Lake Roberts 93 59 94 60 / 30 30 30 30 Hurley 96 65 96 66 / 10 30 20 30 Cliff 101 64 101 66 / 20 20 30 30 Mule Creek 99 67 99 69 / 20 20 20 30 Faywood 97 66 97 68 / 20 30 20 10 Animas 103 72 104 71 / 0 10 0 20 Hachita 101 70 102 70 / 0 20 0 10 Antelope Wells 102 70 102 71 / 0 20 10 20 Cloverdale 99 70 99 71 / 0 10 10 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 01 Fausett
Hazardous weather outlook, Jun 19, 11:29 AM MDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1129 AM MDT Mon Jun 19 2017 NMZ401>417-TXZ418>424-201730- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1129 AM MDT Mon Jun 19 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Hot temperatures will continue with lowland readings in the upper 90s to around 100 to 103 degrees this afternoon. Thus there will be health concerns due to heat. General hazy conditions will prevail over most areas. Patchy areas of smoke from regional wildfires will be noted in portions of Grant and western Sierra County. The smoke may also cause respiratory problems over a few locations. Isolated showers and thunderstorms are possible over most of the cwa this afternoon and tonight originating over the the high mountains this afternoon and this evening and moving westward.. Gusty outflow surface winds may occur with several storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Very isolated storms are possible Tuesday through Friday mainly over the mountains in the afternoon evening hours. The threat for Wednesday through Friday will be the return of strong high pressure aloft providing near record high temperatures from 105-109 and very warm nights with minimum temperatures in the upper 70s to possibly the lower 80s which overall will mostly likely necessitate heat advisories for health concerns. Saturday and Sunday. A moderate to strong backdoor cold from the east is forecast to enter the CWA from the east Saturday into Sunday. This front may drop afternoon temperatures some 10-15 degrees (more near normal) and bring isolated to scattered rain showers and thunderstorms which may continue on for Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. 20
In the hours before
Special weather statement, Jun 19, 12:47 PM MDT, 33 minutes before
Special Weather Statement National Weather Service El Paso TX 1247 PM MDT MON JUN 19 2017 NMZ414>416-191930- West Slopes Sacramento Mountains Below 7500 Feet NM- East Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 1247 PM MDT MON JUN 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL 130 PM MDT... At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm near Cloudcroft. This storm was nearly stationary. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cloudcroft and Silver Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3285 10564 3285 10577 3308 10581 3308 10559 TIME...MOT...LOC 1847Z 182DEG 4KT 3299 10571 LANEY
Special weather statement, Jun 19, 1:07 PM MDT, 13 minutes before
Special Weather Statement National Weather Service El Paso TX 107 PM MDT MON JUN 19 2017 NMZ414>416-191945- West Slopes Sacramento Mountains Below 7500 Feet NM- East Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 107 PM MDT MON JUN 19 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTERO COUNTY UNTIL 145 PM MDT... At 107 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Mescalero, moving north at 10 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mescalero and Apache Summit. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3308 10559 3308 10581 3327 10581 3327 10559 TIME...MOT...LOC 1907Z 176DEG 7KT 3312 10570 LANEY
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 12:47 PM MDT | Special Weather Statement | EPZ | Otero | 43 min |
| Jun 19, 1:07 PM MDT | Special Weather Statement | EPZ | 38 min | |
| Jun 19, 1:57 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 28 min |
| Jun 19, 2:04 PM MDT | Special Weather Statement | EPZ | Grant | 41 min |
| Jun 19, 2:17 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jun 19, 2:45 PM MDT | Special Weather Statement | EPZ | Otero | 45 min |
| Jun 19, 2:51 PM MDT | Special Weather Statement | EPZ | Grant | 39 min |
| Jun 19, 3:03 PM MDT | Special Weather Statement | EPZ | Sierra | 42 min |
| Jun 19, 3:15 PM MDT | Special Weather Statement | EPZ | Grant | 45 min |
| Jun 19, 4:33 PM MDT | Special Weather Statement | EPZ | Doña Ana | 42 min |
| Jun 19, 4:36 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Luna, Sierra | 39 min |
| Jun 19, 4:46 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 44 min |
| Jun 19, 4:54 PM MDT | Special Weather Statement | EPZ | Luna | 81 min |
| Jun 19, 5:14 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jun 19, 5:28 PM MDT | Special Weather Statement | EPZ | Doña Ana | 47 min |
| Jun 19, 5:48 PM MDT | Severe Thunderstorm Warning | EPZ | Luna | 42 min |
| Jun 19, 5:57 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 48 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.